Utah, 2010

Winter Weather in Utah, May 18 to 19, 2010

May 18 to 19, 2010 · NWS GJT · 1 event in 1 county or zone

A late season winter storm brought accumulating snowfall the higher elevations of eastern Utah and western Colorado, including many of the highly traveled mountain passes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A late season winter storm brought accumulating snowfall the higher elevations of eastern Utah and western Colorado, including many of the highly traveled mountain passes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 18, 2:11 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, May 18, 2:11 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
311 PM MDT TUE MAY 18 2010

.SHORT-TERM...TONIGHT THROUGH THURSDAY...
UPPER LOW CURRENTLY OVER CENTRAL UTAH STILL GINNING UP SIGNIFICANT
MOISTURE ACROSS OUR CWA...WITH PRECIPITABLE WATER VALUES NEAR A HALF
INCH ACROSS MOST OF OUR CWA. SNOW ADVISORIES FOR NORTHERN MOUNTAIN
ZONES LOOK TO BE ON TRACK.  ALTHOUGH EASTERN UINTAH MOUNTAINS WERE
STILL IN THE 40S AT 2 PM THIS AFTERNOON...PLENTY OF CONVECTIVE
SHOWERS MOVING INTO THAT ZONE WHICH COULD CHANGE PRECIPITATION TO
SNOW VERY QUICKLY.  AND NORTHWEST COLORADO MOUNTAIN ZONES STILL
SHOULD BEGIN TO RECEIVE WIDESPREAD SNOWFALL THIS EVENING.

PRECIPITATION SHOULD BEGIN TAPERING OFF SLOWLY FROM THE WEST BY
TOMORROW AFTERNOON...THOUGH PERSISTING OVER THE COLORADO MOUNTAINS
UNTIL EVENING WHEN THE DYNAMIC SUPPORT WILL BE WELL BEYOND
OUR CWA AND CONVECTION WILL BE GOING TO BE AS THE SUN SETS.
LEANED TOWARDS GFS MOS MAX TEMPS WEDNESDAY FOR MOST OF OUR ZONES
WHICH IS NOT AS COOL AS NAM MOS...AS ANY BREAKS IN CLOUDS COULD
ALLOW RAPID TEMPERATURE RECOVERY THIS TIME OF THE YEAR.

AREAS OF LINGERING SNOW SHOWERS EXPECTED OVER THE MOUNTAINS ALONG
THE CONTINENTAL DIVIDE WEDNESDAY NIGHT MAINLY DUE TO OROGRAPHIC LIFT.
THEN SHORTWAVE RIDGE OVER OUR CWA ON THURSDAY SHOULD RESULT IN
SUBSIDENCE AND DRIER AIRMASS...ALONG WITH WARM AIR ADVECTION.  MAX
TEMPS ON THURSDAY LIKELY TO BE 7 TO 10 DEGREES WARMER THAN
WEDNESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE LONG TERM PERIOD FEATURES A LONGWAVE TROUGH PATTERN OVER THE PAC
NW WITH A COUPLE DIFFERENT WAVES EJECTING OUT OVER THE WESTERN US.
BY THURS EVENING THE FIRST OF THESE WAVES MOVES INTO W MT WHICH
PUSHES A BAROCLINIC ZONE ALL THE WAY DOWN THROUGH NE UT. THIS WILL
BRING THE CHANCE FOR SHOWERS TO MAINLY THE UINTA MTNS OF NE UT AND
PARTS OF EXTREME NW CO THURS NIGHT. A SECOND SHORTWAVE ROUNDS THE
BASE OF THE TROF FRI WHILE TIGHTENING GRADIENT FLOW OVER THE FORECAST
AREA. THE BAROCLINIC ZONE MOVES VERY LITTLE DURING THE DAY BUT
THICKNESS PACKING BECOMES TIGHTER. THIS WILL CONTINUE THE CHANCE FOR
SHOWERS OVER EXTREME NE UT/NW CO WITH WINDY AND DRY CONDITIONS
ELSEWHERE...WHICH MAY LEAD TO SOME FIRE WEATHER CONCERNS (SEE FIRE
DISCUSSION FOR DETAILS).

ON SAT BOTH MODELS INDICATE THE SHORTWAVE MOVING THROUGH THE N GREAT
BASIN BUT THE GFS AND ECMWF SHOW BIG DIFFERENCES IN TRACK AND
TIMING. THE GFS IS QUICKER IN BRINGING THE WAVE ACROSS SAT
PM/SUN WHILE THE ECMWF SHOWS A STRONGER TROF PASSING ABOUT 24 HRS
LATER. DUE TO TIMING CONCERNS...HAVE KEPT A FAIRLY DRY FORECAST FOR
THE REMAINDER OF THE LONG TERM AS DRY SW FLOW APPEARS TO BE THE
DOMINANT FEATURE UNTIL THE TIMING OF THESE WAVES BECOMES RESOLVED.
ANY MENTION OF POPS IS KEPT ACROSS THE N WHERE THE BEST MOISTURE WILL
BE.

AS FAR AS TEMPS ARE CONCERNED...EXPECT FRI TO BE A WARM DAY WITH 700
MB TEMPS REACHING INTO THE 12-14C RANGE AND STRENGTHENING GRADIENT
FLOW PRODUCING GOOD VERTICAL MIXING. EXPECT SAT AND SUN MAX TEMPS TO
BE A BIT COOLER WITH SOME INCREASED CLOUD COVER AND COOLER AIR
MOVING IN ALOFT. TRENDED REMAINDER OF LONG TERM TEMPS NEAR NORMAL.

&&

.AVIATION...
SCATTERED TO WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH
TOMORROW WILL RESULT IN AREAS OF MOUNTAIN OBSCURATION...AS WELL AS
MVFR TO IFR CONDITIONS MAINLY IN THE MOUNTAINS...AS SNOW LEVELS
FALL TO NEAR 8000 FEET.  SLOWLY DECREASING MOISTURE FROM THE
WEST BY WEDNESDAY AFTERNOON WITH VFR CONDITIONS REACHING
CONTINENTAL DIVIDE BY THURSDAY.

&&

.FIRE WEATHER...

RELATIVE HUMIDITY HOVERED IN THE 15 TO 20 PERCENT RANGE THIS
AFTERNOON ACROSS THE SOUTHERN VALLEYS. STRONG SW GRADIENT WINDS HAVE
BEEN ENHANCED BY INCREASING SHOWERS AND VIRGA...PRODUCING WIND
GUSTS OF 35-50 MPH.

AFTER A BREAK ON THURSDAY...A TROUGH WILL DEEPEN OVER THE GREAT
BASIN STARTING FRIDAY. STRONG GRADIENT WINDS WILL REDEVELOP FRIDAY
AFTERNOON AND CONTINUE INTO EARLY NEXT WEEK. AFTERNOON HUMIDITY WILL
ALSO BE QUITE LOW...POSSIBLY RESULTING IN AN EXTENDED PERIOD OF
CRITICAL FIRE WEATHER CONDITIONS FRIDAY THROUGH SUNDAY AFTERNOONS.
POOR RELATIVE HUMIDITY RECOVERY IS EXPECTED ON MID TO UPPER SLOPES
FRIDAY NIGHT...ESPECIALLY NORTH-FACING SLOPES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FOR ZONES 4...10...13 FROM 6 PM
      THIS EVENING UNTIL 7 PM MDT WEDNESDAY.
UT...WINTER WEATHER ADVISORY FOR ZONE 23 THROUGH NOON WEDNESDAY.

SHORT TERM.....JRP
LONG TERM......MCS
AVIATION.......JRP
FIRE WEATHER...JOE
Hazardous weather outlook, May 18, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAY 18 2010

COZ001>014-017>023-UTZ022>025-027>029-191145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAY 18 2010

...WINTER WEATHER ADVISORIES ARE IN EFFECT THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON FOR PORTIONS OF WESTERN COLORADO AND NORTHEAST
UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
EASTERN UTAH AND WESTERN COLORADO TODAY. THE SHOWERS WILL
INCREASE IN COVERAGE TONIGHT...WITH SNOW LEVELS DROPPING TO AROUND
8000 FEET BY EARLY WEDNESDAY MORNING. LOCALLY HEAVY SNOW WILL FALL
OVER THE MOUNTAINS OF NORTHEAST UTAH AND OVER THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO. PLEASE VISIT THE NATIONAL
WEATHER SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED TO REDEVELOP EARLY
FRIDAY...CONTINUING PERIODICALLY THROUGH THE WEEKEND. THIS ACTIVITY
WILL MAINLY IMPACT THE HIGHER TERRAIN AND LOWER ELEVATIONS OF THE
NORTH.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT THOUGH WE ASK
SPOTTERS TO REPORT ANY SIGNIFICANT WEATHER OR RAIN AND SNOW
ACCUMULATIONS.

JDC/NL

In the hours before

Local storm report, May 18, 1:07 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     NON-TSTM WND GST 1 E GRAND JUNCTION      39.09N 108.53W
05/18/2010  M53 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1000560

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
May 18, 4:00 PM MST to May 19, 11:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 5 to 7 inches above the 9,000 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232896.